Texas, 2005

Tornadoes and Flash Flooding in Texas, December 14, 2005

December 14, 2005 · NWS HGX · 6 events in 4 counties and zones

3 flash flood, 2 tornado, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$60,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 14, 10:32 AM CST, 47 minutes earlier.

Area forecast discussion, Dec 14, 10:32 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1032 AM CST WED DEC 14 2005

.UPDATE...
SLOW MOVING COLD FRONT WAS ALONG AND SOUTH OF A LINE FROM NEAR
FORT SMITH TO WACO TO JUNCTION AND THERE WAS A 700 MB SHORT WAVE
MOVING ACROSS SE TX THIS MORNING. THE AREA WAS IN THE VICINITY OF
A RIGHT-REAR QUAD OF THE NORTHERN JET BRANCH AND THE LEFT-FRONT
AREA OF THE SUBTROPICAL JET. BEST SURFACE LI/S WERE OFF THE COAST
AND THE HELICITY FROM THE LCH SOUNDING WAS 195 WITH A CAPE OF
1500.

TORNADO WATCH WAS JUST ISSUED FOR THE SOUTHERN HALF OF SE TX
THROUGH 5 PM CST. FIRST EXPECTING ELEVATED THUNDERSTORMS TO TRAIN
OVER THE AREA THIS MORNING DUE MAINLY TO THE LOW-LEVEL JET. THERE
IS ENOUGH TURNING IN THE LOW LEVELS FOR SOME MESO-CYCLONES TO
DEVELOP -- HAVE ALREADY HAD ONE SPLITTING STORM IN JACKSON COUNTY
THAT APPROACHED SEVERE LEVELS. THE MAIN CONCERNS FOR TODAY ARE
RAINFALL...DAMAGING WINDS...AND ISOLATED TORNADOES.

HEAVY RAINFALL WAS ALREADY OCCURRING ALONG THE HIGHWAY 59 CORRIDOR
AND SHOULD CONTINUE TO BE A PROBLEM THROUGH THE AFTERNOON AS THE
FRONT APPROACHES THE AREA. THINK THE SEVERE WEATHER CHANCES WILL
INCREASE BY EARLY AFTERNOON AND LAST THROUGH THE END OF THE WATCH
PERIOD.

WILL UPDATE THE FORECAST FOR THE WATCH INFORMATION.

PL-40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 5 PM WEDNESDAY TO
     MIDNIGHT THURSDAY FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...AND
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM MIDNIGHT THURSDAY TO 6 PM THURSDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL OUT 20 NM...AND WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...AND WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM MIDNIGHT THURSDAY TO 6
     PM THURSDAY FOR THE FOLLOWING ZONES: GALVESTON BAY...AND
     MATAGORDA BAY.

&&
Hazardous weather outlook, Dec 14, 8:33 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
833 AM CST WED DEC 14 2005

TXZ163-164-176>179-195>200-210>214-226-227-235>238-151445-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
833 AM CST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN HALF OF
SOUTHEAST TEXAS...

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE SOUTHERN
HALF OF SOUTHEAST TEXAS TODAY. A STRONG COLD FRONT APPROACHING
FROM THE NORTHWEST WILL HELP RAIN AND THUNDERSTORMS DEVELOP ACROSS
THE AREA. DAMAGING WIND AND ISOLATED TORNADOES ARE POSSIBLE WITH
SOME OF THE STRONGEST STORMS.

HEAVY RAINFALL IS ALSO POSSIBLE TODAY. BECAUSE OF THE SLOW
MOVEMENT OF THE FRONT AND THE TRAINING EFFECT OF STORMS MOVING
REPEATEDLY OVER THE SAME LOCATIONS...WIDESPREAD RAINFALL AMOUNTS
OF 1 TO 3 INCHES ARE LIKELY WITH IS0LATED TOTALS UP TO 5 INCHES
POSSIBLE. THE MAIN THREAT FOR MINOR FLOODING WILL BE ALONG AND
EAST OF A LINE FROM LIVINGSTON TO CONROE TO EL CAMPO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER RAIN EVENT IS POSSIBLE ON SATURDAY AS A COASTAL TROUGH OF
LOW PRESSURE DEVELOPS. THE COASTAL COUNTIES AND POSSIBLY THE
CENTRAL PORTIONS OF SOUTHEAST TEXAS MAY RECEIVE 1 TO 2 INCHES OF
RAIN.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE
ACTIVATION TODAY.

The radar

The Houston radar (KHGX), 59 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 tornado, 1 lightning. Local standard time, as filed.

Tornado, Harris

When
December 14, 11:19 AM CST to 11:20 AM CST
Where
Harris County, 1 mi SE of Huffman
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
30.000, -95.067

F0 Tornado caused roof and tree damage.

Tornado, Fort Bend

When
December 14, 11:50 AM CST to 11:51 AM CST
Where
Fort Bend County, 3 mi SSE of Katy
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
29.767, -95.783

F0 Tornado was sighted on State Highway 99 just south of Interstate 10. No damage reported.

Lightning, Harris

When
December 14, 12:45 PM CST
Where
Harris County, Tomball
Injuries
2 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Two injuries in Tomball from phone usage during lightning event.

Flash Flood, Harris

When
December 14, 1:30 PM CST to 4:00 PM CST
Where
Harris County, Houston
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
29.733, -95.367

Flooding in and around the Houston area from 3.50 to 4.00 inches of rain. Water was up to one foot deep in Clear Lake area.

Flash Flood, Montgomery

When
December 14, 2:00 PM CST to 4:00 PM CST
Where
Montgomery County, Porter
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.100, -95.233

Flooding in Porter with numerous roads impassable.

Flash Flood, Liberty

When
December 14, 4:30 PM CST to 4:45 PM CST
Where
Liberty County, Hardin
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
30.150, -94.733

Flooded streets in and around Hardin.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482796, 5482797, 5482801, 5482798, 5482800, 5482799.